Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2002, 4:37 PM CST for Obion County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 4:37 PM CST (22:37 UTC)
- Expired
- Mar 29, 2002, 5:15 PM CST
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Obion County, TN
The radar
The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:10 PM CST | Hail 0.88 | Woodland Mills, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 292237
SVRMEM
TNC131-292315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OBION COUNTY IN NORTHWEST TENNESSEE
* UNTIL 515 PM CST.
* AT 435 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
CLAYTON...MOVING SOUTHEAST AT 40 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CST INCLUDE...
WOODLAND MILLS...
UNION CITY...
RIVES...
.DESTRUCTIVE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS
STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY
SHELTER
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3660 8927 3643 8938 3624 8900 3642 8897
3646 8890What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 29, 3:11 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 222 PM CST FRI MAR 29 2002 EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM. INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED THROUGH THERE LATE THIS AFTN. WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS. FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE. SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN AND EVENING. MORE DRY WEATHER WED-SAT. .MEG...NONE SJM
In the hours before
Special weather statement, Mar 29, 11:28 AM CST, 5 hours 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-300000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1128 AM CST FRI MAR 29 2002 THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG AND GUSTY SOUTH WINDS WILL PUSH WARM...MOIST AND VERY UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A PARTICULAR AREA. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD DO WHEN A SEVERE THUNDERSTORM APPROACHES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Special weather statement, Mar 29, 1:58 PM CST, 2 hours 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-300400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 158 PM CST FRI MAR 29 2002 THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG AND GUSTY SOUTH WINDS HAVE PUSHED WARM...MOIST AND VERY UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A PARTICULAR AREA. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD DO WHEN A SEVERE THUNDERSTORM APPROACHES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Mar 29, 4:28 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:22 PM CST | Severe Thunderstorm Warning | MEG | Weakley | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.